The Food and Drug Administration has reported cases of a specific type of seizure called nonconvulsive status epilepticus that is associated with the use of the antibacterial drug cefepime in patients with renal impairment.
The seizures have been seen primarily in patients with renal impairment who did not receive appropriate dosage adjustments of cefepime, although in several cases patients received "dosage adjustment appropriate for their degree of renal impairment," according to the agency. The FDA is working to revise the "Warnings and Precautions" and "Adverse Reactions" sections of the cefepime label to highlight this risk.
The FDA advises health care professionals to adjust the dosage of cefepime in patients with a creatinine clearance of 60 mL/min or less in order to minimize the risk of seizures. If seizures associated with cefepime therapy occur, physicians should consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment.
Nonconvulsive status epilepticus associated with cefepime occurred in 59 patients from 1996 through February 2012. The cases were identified through the FDA’s Adverse Event Reporting System (AERS) database. The majority of seizures were reversible, and resolved after discontinuation of cefepime and/or after hemodialysis.
Cefepime is a cephalosporin antibacterial drug used to treat pneumonia, urinary tract, skin, and intra-abdominal infections.
*This article was updated on 7/3/2012*